Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 55, NWS Charleston, SC

August 12, 2020Hampton County, Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 12, 2020, 4:37 PM EDT for Hampton County, Jasper County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2020, 4:37 PM EDT (20:37 UTC)
Expired
Aug 12, 2020, 5:30 PM EDT
In force
53 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 24 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WUUS52 KCHS 122037
SVRCHS
SCC049-053-122130-
/O.NEW.KCHS.SV.W.0055.200812T2037Z-200812T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
437 PM EDT Wed Aug 12 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Hampton County in southeastern South Carolina...
  Jasper County in southeastern South Carolina...

* Until 530 PM EDT.

* At 437 PM EDT, a severe thunderstorm was located over Brunson,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Hampton, Lake Warren State Park, Varnville, Estill, Fairfax,
  Brunson, Gifford, Furman, Luray, Crocketville, Lena, Grays,
  Pineland, Early Branch and Cummings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3272 8090 3259 8118 3283 8128 3285 8126
      3289 8128 3291 8126 3291 8124 3294 8124
      3296 8121 3300 8113
TIME...MOT...LOC 2037Z 332DEG 10KT 3290 8119 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
743 
WWUS52 KCHS 122103
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
503 PM EDT Wed Aug 12 2020

SCC049-053-122130-
/O.CON.KCHS.SV.W.0055.000000T0000Z-200812T2130Z/
Hampton SC-Jasper SC-
503 PM EDT Wed Aug 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR HAMPTON AND JASPER COUNTIES...

At 503 PM EDT, a severe thunderstorm was located over Lake Warren
State Park, moving south at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Hampton, Lake Warren State Park, Varnville, Estill, Brunson, Gifford,
Furman, Luray, Crocketville, Lena, Grays, Pineland, Early Branch,
Cummings and Almeda Intersection.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3272 8090 3259 8118 3283 8128 3290 8121
      3292 8118 3293 8114 3295 8109
TIME...MOT...LOC 2103Z 347DEG 10KT 3282 8114 

HAIL...0.75IN
WIND...60MPH
 
$$
057 
WWUS52 KCHS 122128
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
528 PM EDT Wed Aug 12 2020

SCC049-053-122138-
/O.EXP.KCHS.SV.W.0055.000000T0000Z-200812T2130Z/
Hampton SC-Jasper SC-
528 PM EDT Wed Aug 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON AND JASPER COUNTIES
WILL EXPIRE AT 530 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3272 8090 3259 8118 3283 8128 3290 8121
      3292 8118 3293 8114 3295 8109
TIME...MOT...LOC 2128Z 332DEG 10KT 3276 8110 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:36 PM EDT, 1 minute earlier.

Area forecast discussion, Aug 12, 4:36 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
436 PM EDT Wed Aug 12 2020

.SYNOPSIS...
A trough of low pressure will persist inland, while high
pressure remains over the Atlantic through late week. A weak
cold front could approach the region over the weekend and
linger in the vicinity into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The main synoptic pattern is dominated by a subtropical high in
the Atlantic and a trough inland over the Ohio Valley. The
mechanisms for convective initiation this afternoon will be
influenced by the inland advancing sea breeze boundary, a weak
mid-level trough, and outflow boundaries that could further
initiate and dictate locations of new convection.

The best coverage for showers and thunderstorms will be inland
and along I-95. Models indicate low-level convergence prevalent
over the Charleston Tri-County region due to the weak surface
low. Models hone in on that area receiving slightly greater
coverage with likely PoPs in that region in the
afternoon/evening. MUCAPE could reach up to 3000-3500 J/kg in
some locations, while MLCAPE tops out at around 2000 J/kg. PWATS
remain near 2 inches. Mid and upper- level steering flow is
weak, thus any showers/t-storms that develop will be slow-
moving and could produce locally heavy rainfall. The severe
potential is on the low end, yet a strong to severe thunderstorm
cannot be ruled out. The main hazard will be for potential
strong downdrafts and gusty winds within these storms
considering DCAPE values are near 1000 J/kg.

Max temps should reach around 91-94 degrees this afternoon. however,
convection could alter the natural diurnal temperature curve in the
late afternoon in places where rain has fallen. Coastline
communities should expect to see highs in the mid 80s and lows
in the mid to upper 70s tonight. Heat indices should max out
near 100-105F.

Tonight: Since there is still the weakness aloft and the nearby
weak surface low, given considerable moisture and sufficient
instability, convection could continue throughout the night.
Coverage should decline and over land and move offshore, north
of the Charleston region as these disturbances propagate to the
northeast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A weak upper trough will remain positioned over the eastern
United States through Saturday while at the surface Atlantic
high pressure remains offshore. An unseasonably moist airmass
will linger with Precipitable Water values in excess of 2".
Fairly good coverage of showers and tstms is expected through
the period, particularly from late morning through early
evening. However, due to the upper trough overhead, convection
could initiate any time of day so we maintained chance PoPs
through the overnight hours as well. Daytime highs will range
from 89 to 93 degrees with max heat indices 100-105F.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A weak front will stall over or near the region through early next
week. Aloft, a shortwave trough over the Southeast will get absorbed
in a larger scale trough becoming more amplified over the eastern
half of the country. Vort energy and forcing from the surface
boundary and afternoon sea breeze will support mention of showers
and thunderstorms in the forecast each day. Coverage will be
dependent on where the boundary is located, so for now have kept
rain chances below 50% as there are still discrepancies between
model solutions. Temperatures will be near climo.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR at both terminals. Scattered showers and thunderstorms could
present flight restrictions mainly in the afternoon/evening.
VCTS is present at both terminals through 01Z Thursday, while a
TEMPO group is in place at KCHS from 19Z to 21Z. Amendments may
be needed as confidence in showers/t-storm locations is low.

Extended Aviation Outlook: Flight restrictions possible in
showers/thunderstorms each day, mainly in the afternoon/evening.

&&

.MARINE...
Today and tonight: A broad trough will persist
inland over the Southeast, as the Atlantic ridge holds in place
nearby to our south and east. Sea breeze influences, plus the
nocturnal low level jet will allow for SW winds around 10 to
15kt, while seas will hold at 2 to 3 ft. Mariners are advised
that a few of the t-storms that occur will produce gusty winds,
frequent lightning strikes and heavy rains reducing visibilities
to near zero at times.

Atlantic high pressure will remain in place through the
weekend, maintaining modest south to southwest flow across the
marine area. Outside of occasional showers/thunderstorms, no
marine concerns are anticipated as winds stay 15 knots or less
and seas no higher than 3 feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BRM
SHORT TERM...JRL
LONG TERM...ETM
AVIATION...BRM/JRL
MARINE...BRM/JRL
Hazardous weather outlook, Aug 12, 3:52 AM EDT, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
352 AM EDT Wed Aug 12 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-130800-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
352 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 12, 10:42 AM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1042 AM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND DMG     2 SW HINESVILLE         31.83N  81.62W
08/11/2020                   LIBERTY            GA   SOCIAL MEDIA

            PICTURE SHARED VIA SOCIAL MEDIA OF ROOF DAMAGE TO A CAR
            WASH. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER CHS2000619

CPM
Local storm report, Aug 12, 10:44 AM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1044 AM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     HINESVILLE              31.84N  81.59W
08/11/2020                   LIBERTY            GA   SOCIAL MEDIA

            PICTURE SHARED VIA SOCIAL MEDIA OF DAMAGE TO A GARAGE
            DOOR AT A CAR DEALERSHIP. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER CHS2000620

CPM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:25 AM EDTSpecial Marine WarningCHS65 min
Aug 12, 7:29 AM EDTSpecial Marine WarningCHS61 min
Aug 12, 6:25 PM EDTAreal Flood AdvisoryCHSHampton80 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.